Ohio, 2003

Flooding in Ohio, November 12, 2003

November 12, 2003 · NWS RLX · 5 events in 5 counties and zones

1 inches fell in a 8 to 10 hour period, causing numerous small streams to flood. Several roads were closed early on the 12th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1.5 to 2.1 inches fell in a 8 to 10 hour period, causing numerous small streams to flood. Several roads were closed early on the 12th. The heavier rains shifted south during the day of the 12th, keeping this event minor for southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 12, 4:15 AM EST, 45 minutes earlier.

Area forecast discussion, Nov 12, 4:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  CHARLESTON WV
415 AM EST WED NOV 12 2003

********************************************************************
415 AM EST WED NOV 12 2003

WEDNESDAY AND WEDNESDAY NIGHT...
MODELS ARE IN VERY GOOD AGREEMENT ON THE HANDLING OF NOT ONLY THE
COLD FRONT LATER TODAY...BUT ALSO THE RAIN THIS MORNING WITH THE
GOOD LIFT AND MOVEMENT OF THE SHORTWAVE ASSOCIATED WITH THE
RAINFALL.  HAVE FOUND LITTLE REASON TO DOUBT WHAT THE MODELS HAVE
SHOWN AND PRETTY MUCH RAN WITH THE SOLUTION.  CONTINUED THE FLOOD
WATCH FOR THIS MORNING AS RAINFALL TOTALS HAVE ALREADY EXCEEDED 1.5
INCHES IN SOME LOCATIONS AND MORE RAIN IS EXPECTED.
FORTUNATELY...THE MODELS SHOW AND THE RADAR TRENDS ARE CONFIRMING
THAT THE RAIN WILL SHIFT SOUTH IN THE NEXT COUPLE OF HOURS...SO
HOPEFULLY...MOST AREAS WILL AVOID FLOODING CONDITIONS.

ONCE THE SHORTWAVE MOVES EAST OF THE AREA LATER THIS MORNING...A
BRIEF RESPITE CAN BE EXPECTED...BUT THE MOISTURE WILL REMAIN IN
PLACE SO THE CLOUDS SHOULD REMAIN IN PLACE.  BUT THE SOUTHERLY WINDS
HAVE ALREADY BROUGHT VERY WARM AIRMASS INTO THE REGION.  SO ONCE THE
SHOWERS END...TEMPERATURES SHOULD CLIMB BACK INTO THE UPPER 60S TO
NEAR 70 DEGREES DESPITE THE LACK OF SUN.

BUT BIG CHANGES ARE ON THE WAY AS A STRONG COLD FRONT APPROACHES
TONIGHT.  MORE SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ARE POSSIBLE
WITH THIS FRONT.  WITH 850 WINDS OF 45 TO 50 KTS FORECAST...THE
SURFACE WINDS WILL INCREASE AND WILL BE GUSTY.  IF THESE WINDS ARE
ABLE TO MIX DOWN TO THE SURFACE...SOME OF THE STORMS COULD GET CLOSE
TO REACHING SEVERE LIMITS.  ONCE THE FRONT PASSES...IT SHOULD CLEAR
EASTERN SECTIONS OF THE REGION BY MIDNIGHT...MUCH COLDER AIR ALOFT
WILL MOVE IN AND CLOUD CHANGE AND LINGERING SHOWERS IN THE MOUNTAINS
TO SNOW.  BUT WITH THE GROUND TEMPERATURE SO WARM...WOULD NOT EXPECT
ANY ACCUMULATION.  HAVE GONE TOWARD THE COOL MAV/MET GUIDANCE
TONIGHT...BUT THIS ASSUMES THAT THE DRY AIR WIN AND THE LOW LEVEL
MOISTURE GETS SCOURED OUT...WHICH IS NOT ALWAYS THE CASE NEAR THE
MOUNTAINS.

THURSDAY THROUGH TUESDAY...
COLD AND WINDY DAY ON TAP BEHIND FRONT. BIG QUESTION IS WHETHER
MOISTURE IS DEEP ENOUGH TO PRODUCE INSTABILITY SHOWERS. BOTH MODELS
HAVE THE MOISTURE LAYER AS FAIRLY SHALLOW. EVEN SO...UPSLOPE IS
IMPRESSIVE WITH STRONG WINDS...SO WILL KEEP INSTABILITY SHOWERS EAST
OF OHIO RIVER. HIGH PRESSURE THEN BUILDS IN ON FRIDAY WITH
TEMPERATURES MODERATING SOME TOWARD THE WEEKEND. AVN HAS
CONSIDERABLE AMOUNT OF MOISTURE STREAMING OVER THE REGION LATE IN
THE WEEKEND. WILL MAINTAIN CURRENT FORECAST FOR NOW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH CONTINUES UNTIL NOON EST WEDNESDAY FOR ZONES
     WVZ009>011...WVZ019>020...WVZ031>032.
VA...NONE.
KY...NONE.
OH...FLOOD WATCH CONTINUES UNTIL NOON EST WEDNESDAY FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>085.

&&

ESS/RPY

********************************************************************
835 PM EST TUE NOV 11 2003

EVENING UPDATE DISCUSSION...
NO UPDATE PLANNED THIS EVENING.  HEAVIEST RAINFALL HAS BEEN ACROSS
THE OHIO AND WEST VIRGINIA BORDER...WITH AMOUNTS GENERALLY AROUND A
TENTH OF AN INCH.  WITH PLENTY OF CLOUD COVER AND DEW POINTS
LINGERING IN THE MID TO UPPER 50S...EXPECT OVERNIGHT LOWS TO REMAIN
WARM...IN THE MID 50S.  FLOOD WATCH REMAINS POSTED FROM MIDNIGHT
TONIGHT FOR PARTS OF EASTERN OHIO AND NORTHERN WEST VIRGINIA.

KF
********************************************************************
250 PM EST TUE NOV 11 2003

...TONIGHT AND WEDNESDAY...
A VERY WET PERIOD SHAPING UP.  MODELS IN EXCELLENT AGREEMENT...NOT
ONLY IN THE MASS FIELDS BUT ALSO IN RAINFALL AMOUNTS. A BOUNDARY
SETS UP ACROSS OUR NORTHERN ZONES OVERNIGHT...BECOMING A FOCUS FOR
POTENTIAL HEAVY RAIN LATER TONIGHT AS A SHORT WAVE COMES ACROSS A
VERY MOIST ATMOSPHERE. THUS...WE HAVE ISSUED A FLOOD WATCH FOR
PORTIONS OF EXTREME SOUTHEAST OHIO AND EXTREME NORTHERN WEST
VIRGINIA FOR LATER TONIGHT AND WEDNESDAY MORNING. THERE WILL LIKELY
BE A BREAK LATER WEDNESDAY MORNING AS THIS SHORT WAVE PULLS OUT AND
THE MAIN UPPER TROUGH AND COLD FRONT APPROACH FROM THE WEST. THERE
MAY ALSO BE ANOTHER ROUND OF HEAVY RAIN WEDNESDAY AFTERNOON WITH THE
COLD FRONT...BUT MORE ON THE CONVECTIVE SIDE AND OF SHORTER
DURATION.  TEMPERATURES LOOK TO BE IN LINE WITH THE MAV GUIDANCE.

...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
COLD FRONT TO PUSH THROUGH OVERNIGHT WEDNESDAY BRINGING IN MUCH
COLDER AIR.  SOME MODEL DIFFERENCES CONTINUE BUT THEY ARE COMING
MORE IN LINE WITH EACH OTHER...WITH ETA STILL A BIT FASTER WITH
FRONTAL PASSAGE AND PRODUCING LESS QPF AS A RESULT.  TRENDED MORE
TOWARD SLOWER GFS AND KEPT LIKELY POPS FROM NEAR OHIO RIVER EAST AND
CHANCE WEST.  AS COLD AIR USHERS IN...RAIN SHOULD CHANGE TO SNOW AT
HIGHER ELEVATIONS LATE WEDNESDAY NIGHT.  NEUTRAL COLD AIR ADVECTION
ON THURSDAY WITH 850H TEMPS AROUND -6C OR COLDER SHOULD YIELD SNOW
SHOWERS IN MOUNTAINS AND PLAYED MORE OF A RAIN/SNOW MIX IN LOWLANDS
IN UPSLOPE AREAS AS 850H WINDS CONTINUE IN EXCESS OF 40 KTS.  DRIER
AIR WORKS IN BY LATE THURSDAY AND INTO OVERNIGHT HOURS AND SHOULD
SEE SNOW SHOWERS DECREASE WEST TO EAST AND BECOME CONFINED TO
NORTHERN MOUNTAINS THROUGH EARLY FRIDAY MORNING.  LOOKING AT SNOW
ACCUMULATIONS OF UP TO 2 INCHES OR SO IN HIGHEST ELEVATIONS WITH AN
INCH OR LESS IN LOWER ELEVATIONS OF NORTHERN MOUNTAINS.  DO NOT
EXPECT ANY ACCUMULATION IN LOWLANDS.  TEMPS WILL REMAIN WELL BELOW
NORMAL THROUGH PERIOD.

...SATURDAY THROUGH TUESDAY...
GENERALLY PROGRESSIVE PATTERN CONTINUES THROUGH THIS PERIOD AS SPLIT
FLOW TRANSITIONS INTO A SINGLE JET.  HIGH PRESSURE REMAINS IN
CONTROL THROUGH SUNDAY WITH DRY WEATHER.  SHORTWAVE SYSTEM HEADS
ACROSS WESTERN GREAT LAKES SAT/SAT NIGHT.  PRECIP SHOULD STAY TO THE
NW BUT WARM ADVECTION CLOUDS EXPECTED TO MOVE ACROSS. STAYED FAIRLY
CLOSE TO MEX NUMBERS THROUGH SUNDAY.

STRONGER PUSH OF WARM ADVECTION BEGINNING SUNDAY NIGHT AHEAD OF WARM
FRONT.  DEEPER MOISTURE SHOULD ALLOW PRECIP TO REACH GROUND BEFORE
SUNRISE IN SOME AREAS.  PRECIP MAY START AS A MIX WITH SNOW IN THE
NORTHERN MOUNTAINS BUT NO ACCUMULATION FORESEEN. CONTINUING CHANCE
POPS THROUGH MONDAY.  COULD BE A DRY SLOT MONDAY NIGHT AHEAD OF COLD
FRONT...BUT DUE TO TIMING UNCERTAINTIES THIS FAR OUT LEFT CHANCE
POPS IN.  FAIRLY VIGOROUS FRONTAL PASSAGE POSSIBLE TUESDAY AS H250
JET ENERGY CARVES OUT A SHARP TROUGH OVER THE MISSISSIPPI VALLEY.
KEEPING CHANCE POPS HERE AGAIN...WILL NEED TO WATCH THIS SYSTEM FOR
THE NEXT SEVERAL DAYS.

GENERALLY WENT 2-4 DEGREES BELOW MEX NUMBERS FOR MON/TUE HIGHS DUE
TO EXPECTED CLOUDS/PRECIP...CLOSE ON LOWS.

JMV/HC/CL
********************************************************************
1025 AM EST TUE NOV 11 2003

HAVE MADE SOME MINOR CHANGES THIS AFTERNOON AS WARM FRONT HAS PUSHED
NORTH AND EAST OF AREA.  HAVE INCREASED MAXES A FEW DEGREES AS
SATELLITE SHOWING SOME BREAKS IN CLOUDS TO THE WEST...AND ALTHOUGH
MUCH OF THIS MAY FILL BACK IN...THERE SHOULD BE ENOUGH TO INCREASE
MAXES.  CHANCE POPS LOOK GOOD...ESPECIALLY NORTH...AS RADAR SHOWS
WEAK SCATTERED ECHOES FORMING TO THE WEST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&

JMV
********************************************************************
Hazardous weather outlook, Nov 12, 5:00 AM EST, 0 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-121600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

MODERATE TO HEAVY RAIN CONTINUE TO MOVE ACROSS NORTHERN WEST
VIRGINIA AND EASTERN PORTIONS OF OHIO THIS MORNING.  SOME FLOOD HAS
ALREADY OCCURRED AND FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL
COUNTIES.  THE BAND OF SHOWERS IS SLOWLY SINKING SOUTH AND SHOULD
GRADUALLY TAPER OFF DURING THE LATE MORNING HOURS AS THE DISTURBANCE
CAUSING THE RAIN MOVES EAST OF THE AREA.

LATER THIS AFTERNOON AND THIS EVENING...A STRONG COLD FRONT WILL
APPROACH THE REGION.  WITH WARM MOIST AIR IN PLACE ACROSS THE
REGION...THUNDERSTORMS ARE POSSIBLE THIS EVENING AND THEY MAY BE
ACCOMPANIED BY VERY STRONG GUSTY WINDS.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEYMOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Jackson

When
November 12, 5:00 AM EST to 7:45 AM EST
Where
Jackson forecast zone
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Flood, Vinton

When
November 12, 5:00 AM EST to 7:45 AM EST
Where
Vinton forecast zone
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Flood, Athens

When
November 12, 5:00 AM EST to 8:00 AM EST
Where
Athens forecast zone
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Flood, Washington

When
November 12, 5:30 AM EST to 8:00 AM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Flood, Meigs

When
November 12, 6:30 AM EST to 8:30 AM EST
Where
Meigs forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331369, 5331370, 5331371, 5331372, 5332386.